MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0615
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, a smart coil would not advance within its introducer sheath; therefore, it was removed.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra smart coil (smart coil) pusher assembly.The pusher assembly was kinked approximately 68.0, 122.0, 136.5, and 138.0 cm from the proximal end.The pusher assembly was fractured approximately 137.5 cm from its proximal end.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock and friction lock was compressed.The pull wire was retracted out of the distal fractured segment of the pusher assembly and the embolization coil was detached from its pusher assembly and not returned for evaluation.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted beyond the introducer sheath friction lock, and the pusher assembly was kinked and fractured.If the pusher assembly mid-joint is retracted beyond the introducer sheath friction lock, resistance may be encountered during advancement and damage such as a kink may occur.Further manipulation of a kinked pusher assembly may result in a fracture.Further evaluation of the returned smart coil revealed that the pull wire was completely retracted out of the distal fracture segment of the pusher assembly and the embolization coil was detached from its pusher assembly.This damage was likely incidental to the reported complaint and was likely a result of the pusher assembly becoming fractured.The embolization coil was not returned for evaluation.Penumbra coil are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9076263
Report Number3005168196-2019-01753
Device Sequence Number19458755
Product Code HCG
UDI-Device Identifier00814548014975
UDI-Public00814548014975
Combination Product (Y/N)Y
Initial Reporter CountryEC
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/18/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/26/2024
Device Catalogue Number400SMTSFT0615
Device Lot NumberF88709
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/25/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/18/2019
Supplement Date Received by Manufacturer12/10/2019
Initial Report FDA Received Date09/17/2019
Supplement Report FDA Received Date12/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005